Hail, Marion
- When
- March 18, 4:51 PM EST
- Where
- Marion County, 0.53 mi W of Deep Vly
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.520, -80.390
Broadcast Media reported hail slightly less than a quarter.
Thunderstorms were able to form in the warm sector of a surface low over the middle Ohio Valley, taking advantage of modest instability and shear. A couple of the storms managed to produce nickel to quarter-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Thunderstorms were able to form in the warm sector of a surface low over the middle Ohio Valley, taking advantage of modest instability and shear. A couple of the storms managed to produce nickel to quarter-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 18, 4:21 PM EST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 521 PM EDT Thu Mar 18 2021 .SYNOPSIS... Rain will end north to south tonight as low pressure departs, possibly mixing with or changing to snow before ending. Dry weather is then expected Friday through the first half of next week under high pressure. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 515pm update...For areas around and north of Pittsburgh, radar and satellite imagery confirm the expected mid-level frontogenesis that is generating a fairly stationary band of light to moderate rain. This band will generally persist for a few hours before dropping south coincident with the upper low moving southeast of the region. The flash flood threat remains low due to lack of instability and lack of higher accumulations from earlier rain, but will be worth monitoring local areas of more intense banding and duration of those bands, which may increase local rain rates and create brief issues in poor drainage areas. For areas around/south of Pittsburgh, a few thunderstorms are attempting to develop along the sfc cold front, which is draped along the Mason-Dixon line. The lack of heating and cold air advancing southward should limit the severe threat and keep these thunderstorms mainly in northeast WV. Storms are expected to decay later this evening as cold air continues to overrun the region, transitioning to more of the bands of rain. Rest of the discussion... The surface pressure gradient will tighten up as the surface low passes to our south, and as high pressure sinks into the northern Great Lakes. Wind gusts will pick up as a result, with gusts generally between 30 MPH and 40 MPH. Boundary layer lapse rates do steepen, but the inversion should remain low enough to lock even stronger winds off of the surface, and thus will hold off on a wind advisory. The upper low will phase with a northern stream shortwave overnight and move off of the Atlantic Seaboard tomorrow morning. Still have PoPs dropping off quickly after 00Z, with mostly dry weather still pictured by sunrise with surface ridging building in. Colder air settles in behind the system, which will create a mix with/change to snow overnight before precipitation ends. No significant accumulation is pictured given the warm antecedent conditions and rapidly decreasing moisture. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Surface high pressure will build across the northeast CONUS during this period and persist through the weekend. This will lead to a dry forecast, indeed with very little cloud cover once the clearing process finishes up on Friday. After below average temperatures Friday, readings will return to around 5 degrees above average by Saturday as the air mass modifies a bit. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Ridging will build over the eastern CONUS into early next week as a trough is carved out over the Rockies/Plains. This will result in continued dry weather and a warming trend over our area through Tuesday, when high temperatures will reach into the 60s for most areas. For Wednesday and Thursday, the trough begins to weaken and eject pieces of energy towards the Ohio Valley. This will bring rain chances back for the end of the extended period, although temperatures will remain above normal. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Poor flight conditions in widespread rain should continue through this evening as low pressure crosses the region. Dry slotting and reduced cloud cover may provide enough instability to promote isolated tstms near KMGW through late afternoon in association with the sfc low. Otherwise, while precipitation diminishes, NE wind should also increase as high pressure builds, with gusts up to 30 kt late today and tonight. A rapid improvement to VFR and a clearing sky is expected overnight, with gusty wind persisting through early Friday. .Outlook... VFR is expected thru the rest of the period under high pres. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 323 AM EDT Thu Mar 18 2021 OHZ057>059-068-069-PAZ031-075-076-WVZ004-012-021-509>514-190730- Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette- Higher Elevations of Fayette-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 323 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated thunderstorms with strong wind gusts are possible this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001>003- 190730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Westmoreland- Higher Elevations of Westmoreland-Hancock-Brooke-Ohio- 323 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Pittsburgh PA
455 PM EDT Thu Mar 18 2021
WVZ012-021-509-182130-
Marion-Monongalia-Wetzel-
455 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONONGALIA...
EASTERN WETZEL AND MARION COUNTIES...
At 455 PM EDT, a strong thunderstorm was located near Jacksonburg, or
13 miles west of Mannington, moving northeast at 30 mph.
Locations impacted include...
Mannington... Barrackville...
Pine Grove... Fairview...
Hundred... Jacksonburg...
Rivesville... Grant Town...
Farmington... Smithfield...
Grangeville... Folsom...
LAT...LON 3944 8056 3943 8058 3945 8058 3944 8061
3947 8065 3946 8067 3948 8067 3947 8069
3947 8071 3951 8074 3953 8077 3972 8040
3972 8026 3953 8008 3944 8033 3947 8049
3946 8051 3943 8052 3943 8054
TIME...MOT...LOC 2055Z 240DEG 28KT 3949 8059
RACKLEYSpecial Weather Statement
National Weather Service Pittsburgh PA
538 PM EDT Thu Mar 18 2021
WVZ012-021-509-182215-
Marion-Monongalia-Wetzel-
538 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL MONONGALIA...SOUTHEASTERN WETZEL AND MARION
COUNTIES...
At 538 PM EDT, a strong thunderstorm was located 7 miles southwest of
Mannington, moving east at 25 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Fairmont... Mannington...
Pleasant Valley... Winfield...
Barrackville... Monongah...
Fairview... Rivesville...
Grant Town... Farmington...
Worthington... Smithfield...
This includes Interstate 79 in West Virginia between mile markers 130
and 144.
LAT...LON 3941 8011 3940 8012 3939 8020 3944 8028
3947 8048 3946 8051 3943 8052 3943 8054
3944 8056 3943 8058 3945 8058 3945 8060
3951 8063 3971 8017 3945 7994 3940 8003
3939 8009
TIME...MOT...LOC 2138Z 251DEG 23KT 3947 8047
RACKLEYThe Pittsburgh radar (KPBZ), 113 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
2 hail. Local standard time, as filed.
Broadcast Media reported hail slightly less than a quarter.
Broadcast media reported quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948758, 948759.